Rheumatoid Arthritis

Meloxicam – Your Thoughts?

I have a question for my Rheumatoid Arthritis warriors or to anyone who has been on Meloxicam before. If you could e-mail me or comment below, what your experience has been with it.

I just wrote about hiking and how I allow so much self-doubt to creep in. I was tempted to do this in this area too based on the response of my doctor. So here are the facts as I see them.

In November of 2017, I had a pretty severe bout of tendinitis. At the time I didn’t know if I was in an RA flare up or what the deal was. But my Rheumatologist assured me that my RA had not progressed at all. It was stable – no further sign of disease and what I was experiencing was tendinitis. I took 4 weeks off of upper body weight lifting and when I came back to it, I could only lift weights twice a week. During that time I “hurt” so much that I was taking about 8 Motrin a day, so she suggested I try Meloxicam. Instead of 8 Motrin, you just took one Meloxicam a day. I liked that idea.

I did this and it immediately helped me OR was it also that I had stopped lifting weights for four weeks that helped me as well. Whatever it was, by two weeks in, I was off the Meloxicam and off the Motrin.

Fast forward to March of 2019. My hands were hurting again and I was up to 4 Motrin a day. So I decided to start taking the Meloxicam again. I had an on-going prescription and it was available for me to take as needed.

In April we traveled to Germany and if you remember, when I got home I was really sick (sat by sick airline passengers and I didn’t take enough precautions.) I finally had to go to my regular doctor where I was given TWO rounds of antibiotics. I was really sick. I mentioned to her that I had this rash on my neck that wouldn’t go away. I thought maybe it was from new shirts I had bought and had not washed first??? I thought it was better though. She told me I could use some anti-itch cream but to let her know if it got worse.

See the rash?

In May I went to Italy. I had a fantastic time. It was a slow paced trip and I loved EVERY minute of it. I did not come back sick. Life was good. But I had a big swim meet in June and I needed to get some practices in. I noticed that when I swam, I was having a really tough time breathing. For instance, when I very first got back in the pool in 2016, I could NOT flip any turns. Not because I didn’t know how, but because I couldn’t hold my breath. Well a few months of regular swimming and I was fine. But this was taking me back to how I felt when I first started. I wrote it off to traveling to Germany and Italy and said, I just need to swim more.

In June, every night when I would lay on my left side, my entire arm would fall asleep and it would take a while to shake my arm back awake. I would shake it awake and then roll over to my right side and fall back asleep.

I went to the swim meet and I did pretty well, but I was really caught off guard how I could not breathe during the 400 IM. Like it was scary bad, but I didn’t let on to anyone. Again, I thought it must be the altitude and the traveling I did. But I know I decided then and there I was never swimming the 400 IM again. I struggled some on my other races but they were much shorter races so it was not as noticeable.

National Senior Games

When I got home from the meet, the following Monday I decided to swim a US Masters Summer Challenge. It’s swim 2000 yards straight. I went to the outdoor pool, put my music on and started to swim. I literally could only flip the first turn. It was then that I was like – WHAT is happening. I got home and started to look up the side-effects of Meloxicam.

First of all if you have an allergy to Aspirin, you shouldn’t take it. I DO HAVE AN ALLERGY TO ASPIRIN. Aspirin makes me get hives (rash) and makes me swell to where I can’t breathe. HELLO. Meloxicam can cause inflammation. WHAT – WAIT. I am taking it because of inflammation and now you say it can cause inflammation? In severe cases it can cause stroke. OKAY that was enough for me. I stopped that day and went back to Motrin.

Within two days, the rash was gone and my arm was no longer falling asleep. My endurance came back with my swimming and I don’t struggle to swim long distances with flip turns anymore. Guess what else? My inflammation is way better? Go figure. When I mentioned this to a new Podiatrist last week, he said “You were headed towards anaphylactic shock. I’m putting that on the medications you are allergic to.” I was like – Oh shit.

However my Rheumatologist seems to think that those symptoms cannot be from the medicine but she does agree that if I’m better without it then just go back to Motrin. The foot doctor said that Rheumatologists like to prescribe Meloxicam. I don’t know. I get 2 – 15 minute appointments a year to ask all my questions to my RA doctor. But the RA community is awesome. Has anyone experienced anything similar?

I think that the first time I was okay, because I only ended up taking it for 2 weeks. But this time I took it from March to June and it built up in my body??? I can tell you that the 400 IM is back on the table. Anyway – your thoughts?

To sign up for my monthly newsletter click here. To learn more about how I am overcoming Rheumatoid Arthritis, click here.

4 thoughts on “Meloxicam – Your Thoughts?”

  1. Patty, Thanks for sharing this. My Dad has just started taking Meloxicam and it has helped him with spinal stinosis where even an epidural steriod shot did not. He is now off it as it seems to have settled back down. So he has not been on it a second time but I will be keeping an eye on it. I am allergic to a few medications and it was always in the second or third use of the medication that I would get the typical hives/rash. My doctors have told me this is typical of allertgic reactions to medications….showing signs on second or third use. Thank goodness you have figured it out and are feeling better! Trust your instincts, we are our best advocates.

    1. Thank you for that input. My doctor just seemed baffled. I’m glad to hear that it could be typical on 2nd or 3rd use.

  2. I also was taking meloxicam due to spinal stenosis. I had taken the maximum dose for a few years until this past July 2. I had extensive foot surgery on July 2 and had to go off the Meloxicam as my orthopedic surgeon told me that my bones would not fuse due to being on it. They told me I could stay on the medication until the day before surgery however that scared me so I removed myself from it a week before to see what type of effect it would have on my body thankfully I’ve only had about five bad days since July 2 with my spinal stenosis. Now that I think about it I was getting an itchy rash on the back of my neck that would come and go I had showed it to my dermatologist and she had prescribed a cream for it I was beginning to think possibly my hair dye had caused it but now you’ve got me thinking possible other things. I have not had that come back for a while now. I also had issues with my arms falling asleep and tingling during my sleep however I wrote it off that it had to do with my spinal stenosis and my issues with the discs in my neck and back. I think I have only had one time that I had tingling since July 2 now that I think about it I really don’t want to go back on it and at this time my doctor told me not to since I’ve been so successful. I had no idea it also had links to inflammation which I also suffer from some arthritis and inflammation. I will tell you that being on the Meloxicam definitely gave me my life back as I was having difficulty even putting on my pants in the morning to get ready for work I could get away with maybe skipping one does but never two.

    1. Interesting. I know from comments on my Facebook post that it really, really helped some people. I’m just glad people are willing to share openly. It works for some people, but it doesn’t work for me is what I’m realizing. My foot doctor (I’m about to have foot surgery) really understood, but my rheumatologist seemed baffled. That’s why I wondered about others experiences.

Leave a Reply to Liz Cancel reply